Texas, 2014

Flash Flooding and Hail in Texas, April 6, 2014

April 6, 2014 · NWS SHV · 18 events in 4 counties and zones

A deep upper level trough located across New Mexico and the Oklahoma and Texas Panhandles slowly moved northeast towards the region on April 6th. Southwest flow dominated the region ahead of the upper level trough which allowed for copious amounts of Pacific and Gulf of Mexico Moisture to ride up and over a stalled frontal boundary along the Southeast Texas and the Southern Louisiana Gulf Coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A deep upper level trough located across New Mexico and the Oklahoma and Texas Panhandles slowly moved northeast towards the region on April 6th. Southwest flow dominated the region ahead of the upper level trough which allowed for copious amounts of Pacific and Gulf of Mexico Moisture to ride up and over a stalled frontal boundary along the Southeast Texas and the Southern Louisiana Gulf Coast. Elevated instability and strong lapse rates aloft resulted in the development of large hail initially on the 6th but as the day went on, training of cells resulted in some wind damage with widespread flooding noted across portions of the region as well. Heavy rainfall of 4 to near 6 inches was reported in portions of Gregg and Smith Counties in Northeast Texas with this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 6, 5:00 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 6, 5:00 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT SUN APR 6 2014

.DISCUSSION...
NORTHEASTERLY SURFACE WINDS CONTINUE MAINLY NORTH OF I-20 WITH
MID TO UPPER 40S AND SOME LOW TO MID 50S ARE EDGING INTO SOUTHERN
AND FAR EASTERN AREAS ON EAST AND SOUTHEASTERLY...ALL GENERALLY LESS
THAN 10 MPH. THE SHREVEPORT 88D DOPPLER RADAR HAS SHOWN SMALLER
ELEMENTS SHOWERS AND ISOLATED THUNDERSTORMS CLUSTERING ALONG AND
SOUTH OF I-20 OVER THE PAST FEW HOURS. IN ADDITION...AN
ESTABLISHED CLUSTER OF THUNDERSTORMS IS SLIDING NORTHEASTWARD ALONG AND
NORTH OF I-30 IN NE TX. FARTHER BACK IN NORTH TEXAS...CLUSTERS OF
THUNDERSTORMS EXTEND TO OUR WEST FROM NEAR WACO TO WICHITA FALLS.

THE WATER VAPOR SHOWS THE MORE DIVERGENT AIR ALOFT OVER SOUTH
TEXAS ROTATING AROUND THE COMPLEX CLOSED UPPER LOWS OVER NM AND
THE OK/TX PANHANDLES. COPIOUS AMOUNTS OF PACIFIC MOISTURE WILL
FOCUS OVER MUCH OF THE FOUR STATE AREA FOR THE NEXT 12-18 AT LEAST
AND FAR EASTERN SECTIONS TO NEAR 24 HOURS. THE FLOOD WATCH REMAINS
AS ISSUED MAINLY FOR LOCATIONS WHERE SOIL MOISTURE IS ALREADY WET
FROM PREVIOUS HEAVY RAINFALL IN RECENT DAYS. OUR DEW POINTS ARE
CREEPING UP WITH THE WARMER RAINFALL AND WE HAVE BUMPED FORECAST
HIGHS FOR TODAY JUST A BIT...BUT STILL VARY A GOOD BIT IN SOME
CASES FROM NAM AND MAV GUIDANCE.

WPC QPF IS FOCUSED PRIMARILY OVER THE WATCH AREA AS WELL...BUT
TAPERS OFF AFTER...ESPECIALLY AFTER MIDNIGHT...QUICKLY FROM WEST
TO EAST. SOME WESTERN PORTIONS OF THE WATCH AREA MAY BE CANCELLED
DURING THE EVENING HOURS IF THIS WORKS OUT TO BE THE CASE.
GENERALLY SPEAKING...THE GFS AND NAM MODELS ARE IN AGREEMENT WITH
ONLY THE ECMWF KEEPING HIGHER QPF AMOUNTS OVER THE EAST THROUGH
12Z MONDAY.

A LARGE SURFACE HIGH WILL BEGIN TO BUILD INTO THE AREA A DAY LATER
ON TUESDAY AND WILL BRING ADDITIONAL RAINFALL WITH SHOWERS AND
SOME ISOLATED THUNDERSTORMS. ALL THIS BODES WELL FOR THE FOUR
STATE AREA/S LATE WINTER RAINFALL DEFICIT. THIS AREA OF SURFACE
HIGH PRESSURE WILL KEEP US DRY WITH OUR HIGHS AND LOWS BELOW EARLY
APRIL AVERAGES INTO MIDWEEK. WARMER TEMPERATURES ARE STILL EXPECTED
FOR LATE WEEK INTO NEXT WEEKEND AT WHICH TIME...MORE SHOWERS AND
THUNDERSTORMS WILL BECOME POSSIBLE OVER THE FOUR STATE AREA. MEX
GUIDANCE IS REASONABLE AND HAS BEEN BLENDED IN THE LONGER RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  59  52  66  48  67 / 100  60  20  30  20
MLU  64  56  69  48  65 / 100  80  20  30  40
DEQ  54  46  63  43  65 / 100  70  30  30  20
TXK  55  49  64  47  65 / 100  70  30  30  20
ELD  56  50  64  46  64 / 100  80  30  30  30
TYR  55  49  64  45  66 / 100  40  20  30  20
GGG  58  50  65  46  67 / 100  40  20  30  20
LFK  68  52  67  49  71 / 100  40  20  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: LAZ005-006-010>014-017>022.

OK...NONE.
TX...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: TXZ152-153-165>167.

&&

24
Hazardous weather outlook, Apr 6, 5:45 AM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
645 AM CDT SUN APR 6 2014

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-071145-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-
645 AM CDT SUN APR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH ARKANSAS...FOR
PORTIONS OF NORTHEAST TEXAS AND FOR SOUTHEAST OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS WILL REMAIN POSSIBLE THROUGHOUT TODAY AND TONIGHT.
SOME OF THE RAINFALL WILL BE HEAVY AT TIMES WITH ISOLATED FLASH
FLOODING A POSSIBILITY IN LIGHT OF RECENT HEAVY RAINFALL AND THE
ALREADY MOIST SOIL. ALSO...HAIL MAY ACCOMPANY ANY STRONG
THUNDERSTORMS AND ASSOCIATED LIGHTNING IS ALWAYS A DANGER TO
THOSE OUT IN THE ELEMENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

AN APPROACHING WEAK COLD FRONT WILL QUICKLY BRING BACK THE CHANCE
FOR WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS FOR LATE MONDAY
AND EARLY TUESDAY. THE REST OF MID TO LATE WEEK WILL BE DRY WITH
MORE THUNDERSTORM ACTIVITY EXPECTED FOR NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS SHOULD NOT BE NEEDED THROUGH TONIGHT.

LAZ001>006-010>014-017>022-TXZ108>112-124>126-136>138-149>153-
165>167-071145-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
645 AM CDT SUN APR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST AND NORTH CENTRAL
LOUISIANA AND FOR DEEP EAST AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGHOUT TODAY AND TONIGHT.
SOME OF THE RAINFALL WILL BE HEAVY AT TIMES WITH FLASH FLOODING A
POSSIBILITY DUE TO ALREADY SATURATED SOIL. THE UPPER ATMOSPHERE
IS GOING TO SEE AREAS OF LIFT EMBEDDED IN THE FLOW THIS MORNING
AND EARLY AFTERNOON AND LARGE HAIL AND DAMAGING WINDS MAY
ACCOMPANY ANY STRONG OR SEVERE THUNDERSTORMS. IN ADDITION...ASSOCIATED
LIGHTNING IS ALWAYS A DANGER TO THOSE OUT IN THE ELEMENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

AN APPROACHING WEAK COLD FRONT WILL QUICKLY BRING BACK THE CHANCE
FOR WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS FOR LATE MONDAY
AND EARLY TUESDAY. THE REST OF MID TO LATE WEEK WILL BE DRY WITH
MORE THUNDERSTORM ACTIVITY EXPECTED FOR NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS MAY BE NEEDED THROUGH TONIGHT.

24

In the hours before

Special weather statement, Apr 6, 5:01 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
601 AM CDT SUN APR 6 2014

LAZ001>003-010>012-061200-
BIENVILLE-BOSSIER-CADDO-DE SOTO-RED RIVER-WEBSTER-
601 AM CDT SUN APR 6 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 AM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     RED RIVER...DE SOTO...CADDO...BOSSIER...BIENVILLE AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     KINGSTON...HEFLIN...NINOCK...AND RINGGOLD...

AT 557 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES SOUTH OF STONEWALL...
MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

906

The radar

The Shreveport radar (KSHV), 154 km away, was scanning. The volume nearest the first event began at 12:15 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 7 hail. Local standard time, as filed.

Hail, Angelina

When
April 6, 6:16 AM CST
Where
Angelina County, 1.82 mi SW of Dunagan Station
Measured
1.75 in hail
Reported by
State Official
Coordinates
31.330, -94.800

Hail, Smith

When
April 6, 7:37 AM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.330, -95.300

Hail covered the ground.

Hail, Upshur

When
April 6, 8:02 AM CST
Where
Upshur County, 2.33 mi E of Wilkins
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.570, -94.980

Hail, Upshur

When
April 6, 8:10 AM CST
Where
Upshur County, 1.35 mi ENE of Union Grove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.580, -94.910

Hail, Smith

When
April 6, 9:22 AM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.330, -95.300

Hail, Smith

When
April 6, 9:37 AM CST
Where
Smith County, Flint
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.200, -95.350

Hail was reported in Flint, Texas.

Flash Flood, Gregg

When
April 6, 11:07 AM CST to 4:15 PM CST
Where
Gregg County, 0.43 mi N of Greggton to 0.39 mi N of Greggton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.506, -94.781

Excessive heavy rainfall resulted in the closure of Hwy. 80 between Ward and Rockwall Streets from flash flooding.

Flash Flood, Smith

When
April 6, 11:10 AM CST to 4:15 PM CST
Where
Smith County, 2.21 mi ESE of Kirkpatrick Addition to 1.26 mi WSW of Peaceful Vly
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.332, -95.338

Excessive heavy rainfall resulted in several street closures in the south portion of Tyler, Texas.

Flash Flood, Smith

When
April 6, 11:24 AM CST to 4:15 PM CST
Where
Smith County, 1.58 mi NNE of Rice to 1.64 mi NNE of Rice
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.301, -95.291

Widespread street flooding reported at New Copeland Road on the south side of Tyler.

Flash Flood, Smith

When
April 6, 11:24 AM CST to 4:15 PM CST
Where
Smith County, 1.08 mi NNE of Rice to 1.11 mi NNE of Rice
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.295, -95.296

Widespread street flooding reported at Shiloh Road in south Tyler.

Flash Flood, Smith

When
April 6, 11:40 AM CST to 4:15 PM CST
Where
Smith County, 1.11 mi SSE of Elberta to 1.24 mi SE of Elberta
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.266, -95.240

High water entering the Hill Creek Baptist Church just south of Loop 49 on the east side of Hwy. 110.

Flash Flood, Smith

When
April 6, 11:50 AM CST to 4:15 PM CST
Where
Smith County, 4.51 mi NNE of Lake Tyler to 4.3 mi ESE of Bascom
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.290, -95.149

High water was covering U.S. Hwy. 64 just east of Chapel Hill.

Flash Flood, Gregg

When
April 6, 12:25 PM CST to 4:15 PM CST
Where
Gregg County, 1.34 mi SSW of Tenneryville to 0.8 mi N of Longview Eastside Ar
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
32.514, -94.812

Severe street flooding was reported on Eastman Road, Scenic Drive and Pine Street in Longview, Texas.

Hail, Angelina

When
April 6, 12:30 PM CST
Where
Angelina County, 1.37 mi ENE of Diboll
Measured
1 in hail
Reported by
Public
Coordinates
31.190, -94.780

Flash Flood, Gregg

When
April 6, 1:31 PM CST to 4:15 PM CST
Where
Gregg County, 0.99 mi WNW of Greggton to 1.11 mi NE of Greggton
Cause
Heavy Rain
Reported by
Public
Coordinates
32.505, -94.796

Excessive heavy rainfall resulted in the closure of Hwy. 80 from Greggton to HG Mosley streets in Longview, Texas.

Flash Flood, Gregg

When
April 6, 1:35 PM CST to 4:15 PM CST
Where
Gregg County, 1 mi N of Kilgore to 1.13 mi SSW of Kilgore
Cause
Heavy Rain
Reported by
Public
Coordinates
32.394, -94.883

Excessive heavy rainfall resulted in the closure of the Circle in Kilgore, Texas.

Flash Flood, Gregg

When
April 6, 1:46 PM CST to 4:15 PM CST
Where
Gregg County, 0.59 mi ENE of Tenneryville to 0.61 mi ENE of Tenneryville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.534, -94.791

Heavy rainfall resulted in several feet of water in Jackson Park.

Flash Flood, Gregg

When
April 6, 3:00 PM CST to 4:15 PM CST
Where
Gregg County, 0.72 mi N of Liberty City to 0.46 mi NNE of Liberty City
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
32.460, -94.930

Excessive heavy rainfall resulted in the closure of Wilkins Road near Rocky Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500769, 500771, 500772, 500773, 500774, 500775, 501027, 501028, 501029, 501030, 501031, 501032, 501033, 501034, 501035, 501037, 501039, 501042.